Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 111, NWS Albuquerque, NM

May 28, 2021Curry County, Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 28, 2021, 3:46 AM MDT for Curry County, Quay County, New Mexico. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2021, 3:46 AM MDT (09:46 UTC)
Expired
May 28, 2021, 4:30 AM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Curry County, NM, Quay County, NM

The radar

The Cannon AFB radar (KFDX), 16 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:08 AM MDTHAIL 18 Ese Ragland, NMMOST STONES QUARTER SIZE...BUT A COUPLE REACHED GOLF BALL SIZE
May 28, 4:08 AM MDTHAIL 1.758 Ese Ragland, NMMOST STONES QUARTER SIZE...BUT A COUPLE REACHED GOLF BALL SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS55 KABQ 280946
SVRABQ
NMC009-037-281030-
/O.NEW.KABQ.SV.W.0111.210528T0946Z-210528T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
346 AM MDT Fri May 28 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southeastern Quay County in east central New Mexico...
  Central Curry County in east central New Mexico...

* Until 430 AM MDT.

* At 345 AM MDT, a severe thunderstorm was located 9 miles southeast
  of Ragland, or 29 miles south of Tucumcari, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grady, Ragland, Wheatland, Mcalister and Forrest. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3464 10388 3488 10383 3495 10371 3500 10323
      3457 10323
TIME...MOT...LOC 0945Z 265DEG 14KT 3475 10360 

HAIL...1.25IN
WIND...60MPH
 
$$

24
1 follow-up statement
922 
WWUS55 KABQ 281008
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
408 AM MDT Fri May 28 2021

NMC009-037-281030-
/O.CON.KABQ.SV.W.0111.000000T0000Z-210528T1030Z/
Quay-Curry-
408 AM MDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM MDT
FOR SOUTHEASTERN QUAY AND CENTRAL CURRY COUNTIES...

At 408 AM MDT, a severe thunderstorm was located near Ragland, or 27
miles south of Tucumcari, moving nearly stationary.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grady, Ragland, Wheatland, Mcalister and Forrest. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

High winds and large hail can spread quickly across open rangeland. 

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3464 10388 3488 10383 3495 10371 3500 10323
      3457 10323
TIME...MOT...LOC 1008Z 234DEG 9KT 3478 10363 

HAIL...1.25IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:11 AM MDT, 35 minutes earlier.

Area forecast discussion, May 28, 3:11 AM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
311 AM MDT Fri May 28 2021

.SYNOPSIS...
Daily rounds of afternoon thunderstorms ramp up beginning today
across the eastern plains where there is a marginal to slight risk of
a few strong to severe storms across the eastern plains today and
Saturday. Numerous storm coverage is expected across the eastern
plains by Sunday afternoon, with scattered activity pushing westward
into the Rio Grande Valley. This activity expands further Memorial
Day with isolated to scattered activity as far as the continental
divide even. But the central mountain chain eastward looks to be the
big winners for consecutive days of storms and rainfall, where
locally heavy rainfall and flash flooding may become a concern for
some spots by Memorial Day. Chances for severe weather remain for
Sunday and Monday as well, and disruptions to outdoor activities
looks likely. The weather pattern looks to calm by the middle of next
week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
Relatively light (15 to 25 kt at 500 mb) westerly flow aloft is
currently prevailing across NM with an absence of any distinct or
noteworthy perturbations in the immediate upstream vicinity. At the
surface our backdoor cold front has plunged into much of the eastern
half of the state, making its way toward the upper and middle Rio
Grande valley. Some gusty conditions have accompanied the leading
edge of the boundary, and as the front pushes through gaps and
canyons within central to north central NM the gusts will become
enhanced and accelerate.

The front is also ushering higher dewpoints back into eastern zones
after moisture had mixed out yesterday, and the airmass behind the
front is also much more unstable with LI’s dropping to -5 to -6 C, a
trend that will continue into this afternoon. Low clouds are also
expanding across far eastern NM per nighttime microphysics imagery
on satellite, and these stratus clouds could impede diurnal surface-
based convection into the early afternoon. By the early afternoon,
stratus are expected to erode away sufficiently for convection to
initiate along the central mountain chain with a healthy upslope
wind component persisting and aiding initiation in lieu of any large
scale forcing mechanism. Surface winds may veer a bit more southerly
along the foothills of the Sangre de Cristos, but sufficient upslope
should still be present to assist updrafts. Steering flow aloft
would carry storms almost due eastward, and Bunkers ID motions carry
most right-moving cells on a southeast or south southeast heading
this afternoon with plenty of CAPE and bulk shear for severe or
supercellular structures.

Convection will translate toward the eastern border of NM this
evening with convective cold pools spilling westward back into the
Rio Grande valley, bringing in higher dewpoints and gusty canyon
winds to some locales. Dewpoints in the 40’s and 50’s may make it
toward the Continental Divide and even up into parts of the San Juan
valley for a brief time Saturday morning before the dryline sharpens
up into the afternoon and mixes near or just slightly east of the
central mountain chain. Winds will have veered southerly in the
moist sector by Saturday, limiting upslope, but a speed max aloft
(55 to 65 kt at 300 mb) will be moving into NM with the left exit
region juxtaposed over northeastern NM where SPC has outlined
another slight risk for severe storms.

LONG TERM...(SUNDAY THROUGH THURSDAY)... The holiday weekend starts
off with notable uncertainty regarding the strength of thunderstorm
outflow from convection near the NM/CO line pushing southwestward
through eastern NM Saturday night into Sunday morning. The last few
runs of the NAM is becoming more solidified with this solution,
however the GFS and ECMWF are not buying in yet. It’s not an
unreasonable scenario and have adjusted PoPs, Td’s, and winds to
trend toward this solution to begin Sunday. The real consequence of
this will be on the chances for severe weather Sunday afternoon over
eastern NM. With the NAMs version, the northeastern plains remains
fairly capped with good PoP chances remaining, but a lack of surface
based heating to support higher instability which would lay south and
west of this cooler surface airmass. The GFS and ECMWF’s solutions
show WAA continuing to bring GoM moisture through most of the
eastern plains. With the approaching trough from the west and
diffluent flow aloft, numerous storms would fire off over the central
highlands pushing eastward across the plains toward TX. The warmer
surface conditions would support greater instability allowing for
more scattered severe cells to develop. Certainly a wrench in the
forecast to monitor for the eastern plains Sunday afternoon and
evening.

Convectively driven outflow and an elongating trough looks to
continue shower and storm chances overnight into Monday morning. Did
lean toward bringing higher moisture behind the backwash push of
outflow into the Rio Grande to the continental divide for Monday.
This, along with an area of upper level deformation over central and
western NM will expand storm coverage into central and western NM
Memorial Day to include the ABQ and Santa Fe metros. Weak steering
flow would allow for the threat of locally heavy rainfall and flash
flooding with any slow moving storm cell Monday afternoon, and
certainly across eastern NM where prior day’s rains have already
soaked the ground. Outdoor activity disruptions for Memorial Day look
likely in this forecast, except for far southwestern portions of the
forecast area to include Catron County. The elongated trough looks
to close off into an upper low and get cutoff over the northern Baja
Tuesday into the middle of next week. Remnant surface moisture and
northwest flow aloft over the CO Rockies will keep chances for
afternoon storms going, favoring the Sangre de Cristo’s and
adjacent high plains each afternoon.

52/24

&&

.FIRE WEATHER...
The next several days are expected to remain free of any large scale
or long duration critical fire weather threats. As we inch closer to
meteorological summer, prevailing synoptic winds are trending lower
in speed with the strong polar jet getting displaced farther north.
Still there will be occasional disruptions, including this morning’s
cold front which has and will continue to induce some gusty
conditions, especially in the form of gap/canyon winds in favored
central areas of NM, but increased moisture is accompanying. This
front has also set the stage for the seasonal and typical dichotomy
of conditions between western and eastern NM: dry and warm in
western zones while eastern zones are the beneficiaries of rising
humidity and wetting rainfall potential from storms. Storms in these
eastern zones will of course produce localized and gusty outflows
for short durations, and may also cause repetitive east canyon winds
to redevelop in the evenings in central areas. These trends will
continue through the holiday weekend with a gradual decrease in
storms and wetting rainfall potential into the middle of next week.

52

&&

.AVIATION...
06Z TAF CYCLE
A cold front invading eastern New Mexico should enter parts of the
middle to upper Rio Grande valley by early morning Friday. A moist,
unstable airmass is accompanying, and a few showers/thunderstorms
will be possible behind it through morning Friday. Gusty winds will
also accompany the front with canyon winds potentially gusting for a
longer duration in central areas through Friday morning. Low stratus
clouds will also work into far eastern New Mexico by or shortly
after dawn Friday, dropping ceilings to MVFR to IFR status. Most of
these low clouds will erode away by the early afternoon with new
cumulus and eventually thunderstorms redeveloping along the central
mountain chain in the early afternoon before drifting and expanding
eastward into the plains through the late afternoon and early evening
Friday. Some storms may be severe with brief heavy downpours, large
hail, and gusty or even damaging downburst winds. Thunderstorm
outflows east of the central mountain chain will also likely lead to
the redevelopment of a Friday evening canyon wind in central areas
near KABQ.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  86  51  89  53 /   0   0   0   0
Dulce...........................  80  40  82  44 /  10   5  20  10
Cuba............................  81  48  82  49 /  10   5  10   5
Gallup..........................  85  38  86  40 /   0   0   0   0
El Morro........................  81  38  82  43 /   0   0   0   0
Grants..........................  85  42  87  40 /   5   0   0   0
Quemado.........................  83  40  83  46 /   0   0   0   0
Magdalena.......................  83  50  84  52 /   5   5   0   5
Datil...........................  82  44  84  48 /   5   0   0   5
Reserve.........................  88  40  88  42 /   0   0   0   0
Glenwood........................  90  47  91  51 /   0   0   0   0
Chama...........................  73  38  75  41 /  10   5  30  10
Los Alamos......................  76  54  78  55 /  20  10  20  20
Pecos...........................  76  51  78  52 /  40  30  30  40
Cerro/Questa....................  71  44  74  46 /  30  20  40  20
Red River.......................  65  36  68  40 /  40  20  50  40
Angel Fire......................  67  31  71  38 /  50  30  50  50
Taos............................  77  43  79  46 /  30  20  30  20
Mora............................  70  43  73  46 /  40  30  40  50
Espanola........................  82  53  84  55 /  20  10  20  20
Santa Fe........................  78  53  80  55 /  30  20  20  20
Santa Fe Airport................  84  50  86  53 /  20  10  10  20
Albuquerque Foothills...........  85  59  87  61 /  10   5   5  10
Albuquerque Heights.............  87  61  89  60 /   5   5   5   5
Albuquerque Valley..............  89  56  91  58 /   5   5   0   5
Albuquerque West Mesa...........  87  57  89  59 /   5   5   0   5
Belen...........................  89  55  91  53 /   5   0   0   5
Bernalillo......................  89  56  91  57 /  10   5   5  10
Bosque Farms....................  88  53  90  53 /   5   0   0   5
Corrales........................  89  56  91  58 /   5   5   0   5
Los Lunas.......................  88  52  90  53 /   5   0   0   5
Placitas........................  86  56  87  59 /  10  10   5  10
Rio Rancho......................  86  58  88  59 /  10   5   0   5
Socorro.........................  92  55  93  57 /   0   0   0  10
Sandia Park/Cedar Crest.........  79  55  83  55 /  20  10  10  10
Tijeras.........................  83  55  85  56 /  10  10  10  10
Edgewood........................  82  49  84  50 /  20  20  20  10
Moriarty/Estancia...............  83  46  85  47 /  20  20  20  10
Clines Corners..................  73  49  79  50 /  30  30  20  30
Mountainair.....................  82  52  83  52 /  10  20  10  10
Gran Quivira....................  82  50  83  52 /  10  20  10  10
Carrizozo.......................  87  55  87  56 /  10  10  10  10
Ruidoso.........................  80  49  80  52 /  10  10  30  20
Capulin.........................  71  48  74  48 /  50  30  50  80
Raton...........................  74  45  77  49 /  50  30  50  70
Springer........................  74  47  77  50 /  60  40  40  70
Las Vegas.......................  70  47  76  49 /  50  40  30  50
Clayton.........................  70  53  76  54 /  40  30  40  80
Roy.............................  68  52  75  54 /  50  40  30  70
Conchas.........................  75  57  83  58 /  40  40  20  60
Santa Rosa......................  75  56  81  57 /  40  30  20  50
Tucumcari.......................  75  58  83  60 /  40  40  20  60
Clovis..........................  72  56  78  58 /  50  40  20  50
Portales........................  75  58  81  60 /  60  40  20  50
Fort Sumner.....................  79  59  85  61 /  40  30  20  50
Roswell.........................  89  62  90  65 /  20  30  20  30
Picacho.........................  82  56  81  58 /  20  20  30  30
Elk.............................  86  52  82  55 /  20  20  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, May 28, 2:46 AM MDT, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
246 AM MDT Fri May 28 2021

NMZ235-280900-
Curry County-
246 AM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CURRY COUNTY UNTIL
300 AM MDT...

At 246 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Rhea, or 18 miles north of Clovis, moving east at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Curry
County.

&&

LAT...LON 3453 10325 3475 10322 3479 10305 3476 10304
      3454 10305
TIME...MOT...LOC 0846Z 265DEG 14KT 3468 10312

24
Special weather statement, May 28, 3:30 AM MDT, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
330 AM MDT Fri May 28 2021

NMZ234-235-281000-
Curry County-Quay County-
330 AM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY AND CENTRAL
CURRY COUNTIES UNTIL 400 AM MDT...

At 330 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ragland, or 29 miles south of Tucumcari, moving
east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ragland and Forrest.

&&

LAT...LON 3465 10373 3483 10375 3491 10334 3463 10334
TIME...MOT...LOC 0930Z 265DEG 14KT 3475 10365

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:46 AM MDTSpecial Weather StatementABQCurry14 min
May 28, 3:30 AM MDTSpecial Weather StatementABQCurry30 min
May 28, 4:29 AM MDTSevere Thunderstorm WarningABQCurry, Quay46 min
May 28, 4:37 AM MDTAreal Flood AdvisoryABQCurry, Quay113 min
May 28, 5:13 AM MDTSevere Thunderstorm WarningABQCurry, Quay62 min
May 28, 6:12 AM MDTSevere Thunderstorm WarningABQCurry48 min
May 28, 6:58 AM MDTSpecial Weather StatementABQCurry32 min
May 28, 12:59 PM MDTSpecial Weather StatementABQMora31 min
May 28, 1:48 PM MDTSpecial Weather StatementABQ27 min
May 28, 1:53 PM MDTSpecial Weather StatementABQColfax37 min
May 28, 2:05 PM MDTSevere Thunderstorm WarningABQColfax22 min
May 28, 2:11 PM MDTSpecial Weather StatementABQSanta Fe34 min
May 28, 2:39 PM MDTSpecial Weather StatementABQColfax36 min
May 28, 2:59 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance61 min
May 28, 3:09 PM MDTSpecial Weather StatementABQUnion36 min
May 28, 3:19 PM MDTSpecial Weather StatementABQMora26 min
May 28, 3:33 PM MDTSpecial Weather StatementABQTorrance27 min
May 28, 3:36 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay54 min
May 28, 3:45 PM MDTSpecial Weather StatementABQGuadalupe30 min
May 28, 3:47 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance58 min
May 28, 3:58 PM MDTSpecial Weather StatementABQLincoln32 min
May 28, 4:02 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance43 min
May 28, 4:04 PM MDTSevere Thunderstorm WarningABQLincoln41 min
May 28, 4:13 PM MDTSevere Thunderstorm WarningABQQuay47 min
May 28, 4:21 PM MDTSevere Thunderstorm WarningABQHarding, Quay54 min
May 28, 4:28 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay62 min
May 28, 4:36 PM MDTSevere Thunderstorm WarningABQGuadalupe30 min
May 28, 4:43 PM MDTSevere Thunderstorm WarningABQLincoln62 min
May 28, 4:58 PM MDTSevere Thunderstorm WarningABQQuay62 min
May 28, 4:58 PM MDTSevere Thunderstorm WarningABQMora62 min
May 28, 5:01 PM MDTSevere Thunderstorm WarningABQCurry, Quay59 min
May 28, 5:05 PM MDTSpecial Weather StatementABQChaves25 min
May 28, 5:13 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln62 min
May 28, 5:19 PM MDTTornado WarningABQLincoln41 min
May 28, 5:45 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln47 min
May 28, 5:50 PM MDTSevere Thunderstorm WarningABQChaves, Curry, De Baca, Quay, Roosevelt55 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.